Announcement

Collapse
No announcement yet.

Methylphenidate palpitations

Collapse
X
 
  • Filter
  • Time
  • Show
Clear All
new posts

  • Methylphenidate palpitations

    Hi my son is newly diagnosed ADHD and he is 18. He has been on methylphenidate 20mg a day for the last 6 months which helps him greatly.

    The only side effects he gets is clusters of mild heart palpitations. His blood pressure is normal and he has no heart abnormalities. He says they make him feel a little uncomfortable however he is a different person on this drug. It has changed his life and we are all reluctant to stop the medication. The specialist asked the Gp to prescribe Propranolol 10mg three times a day to try and reduce the palpitations.

    However after 2 weeks he complains greatly of intolerance of Propranolol.

    Since starting the Propranolol he has complained of bad sleep problems, nightmares and a little depressed.

    His palpitations have lessoned but it’s effecting his sleep, whereas his stimulant medication never did this.

    My understanding is propranolol is from the class of beta blockers and I only know that because I take it myself occasionally for anxiety. Therefore Is there another class of medications that can be used to treat palpitations or a different beta blocker with less side effects ?

    We have a phone review with the specialist coming up. We all want him to stay on the methylphenidate because of how well it has worked for him.


  • #2
    It is great that the medication has helped but a reduction in dose might be possible.Another beta blocker may suit him better and his specialist is best placed to advise on that.
    Has he tried any non drug methods to help with the palpitations? Breathing exercises or meditation might be worth a try. As you have discovered, using one drug to deal with the side effects of another isn’t always the best approach.

    Comment

    Working...
    X